|Detectable VL on Viread/3TC/efavirenz
Mar 5, 2002
I have been on Sustiva, Epivir, and D4T for several years. However, VL became detectable about 6 mos. ago. My Dr. here in Denver replaced the D4T with Viread about 5 mos ago due to lipodystrophy and the detectable VL. My latest labs were Vl= 2300 and CD4=709. Both of these values are going in the wrong direction as compared to the last several years. What do you suggest at this point? My Dr. wants me to repeat labs in a month or so, and then decide if changes are warranted.
Thank-You in Denver
| Response from Dr. Young
Thanks for your question. Nice to hear that even the locals occasionally read our work.
To summarize what you've described, sounds like you have persistent low viral load after switch from d4T to tenofovir. I suspect that this was done for the dual purpose of possible d4T-induced lipodystrophy (validated by recent data presented at the Retrovirus conference this year--see TheBody's coverage for details) and intensification with low level viral load. The persistence of low level viremia is of some concern, mostly from the standpoint of resistance, and not wanting to engender resistance to tenofovir-- a drug that appears to have a lot of value and is easy to take. I'd be interested in knowing what has happened to your lipodystrophy after the switch off of d4T.
At this point, I'd certainly agree with repeating labs, though I would add a genotype to the tests, to see if we can understand the basis of the viral load. It is equally important to assume (as I have for purposes of this discussion) that you have not missed doses of medications, had a recent vaccination or other illness (?herpes or colds). Therapy options could include intensification (multiple options, ?abacavir); complete treatment switch, (these would depend on genotype and viral load results) or perhaps a treatment holiday (with high CD4 count and to prevent the emergence of cross resistance to other drugs). Good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.